California, 2017

Flash Flood in California, September 9, 2017

September 9, 2017 · NWS PSR · 1 event in 1 county or zone

Scattered thunderstorms developed across far eastern Riverside County during the morning hours on September 9th; some of the strongest storms focused along the lower Colorado River valley and they produced locally heavy rains with peak rain rates in excess of one inch per hour. The intense rainfall led to an episode of flash flooding near the town of Blythe; shortly after 1000PST local law…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed across far eastern Riverside County during the morning hours on September 9th; some of the strongest storms focused along the lower Colorado River valley and they produced locally heavy rains with peak rain rates in excess of one inch per hour. The intense rainfall led to an episode of flash flooding near the town of Blythe; shortly after 1000PST local law enforcement reported that Highway 95 north of Blythe was closed due to the flash flooding. Water was reported to be 3 feet deep in the road and 2 water rescues were performed north of Blythe due to the flash flooding. No injuries were reported in association with the water rescues. A Flash Flood Warning was issued less than 30 minutes prior to the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 9, 10:07 AM PST, 8 minutes earlier.

Area forecast discussion, Sep 9, 10:07 AM PST, 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1107 AM MST Sat Sep 9 2017

.SYNOPSIS...
Deep southerly flow and high moisture levels will allow for
periods of showers and thunderstorms mainly across southwest
Arizona and southeast California through tonight. Drier air will
start to filter in from the southeast starting late tonight into
Sunday allowing for much lower storm chances for Sunday. The dry
air will end rain chances starting Monday while also bringing
warmer temperatures through the middle of next week before a more
substantial cooldown is possible.

&&

.DISCUSSION...
An MCS developed this morning across SE CA/SW AZ in area
characterized by strong jet-forced ascent ahead of an upper low
along the central CA coast. Latest model guidance continues to
indicate the low will drift southwestward today, which will result
in less favorable conditions for convection as early as this
afternoon. However, given the anomalously moist environment, any
cells that develop will be capable of producing flash flooding.

Further east across central Arizona, conditions are somewhat drier
with surface dewpoints in the lower 60s. Latest SREF instability
parameters suggest lower probabilities for CAPE necessary for
generating convection in these areas. Steering flow is also
considerably weaker, so activity that initiates in the mountains
will struggle to propagate through the lower deserts. Latest CAMs
including the HRRR substantiate this, with only isolated storms
expected from Maricopa County eastward this afternoon.

.PREVIOUS DISCUSSION...

The Flash Flood Watch continues for much of southeast California
and southwest Arizona through this evening with the area of
greatest concern being just north of Yuma along the Lower Colorado
River Valley.

Looking further east across south-central and southeast Arizona,
there remains some potential for shower and thunderstorm activity,
but much less instability and slightly lower moisture will make
it difficult for any organized thunderstorm activity today. Have
kept mainly 20-40% PoPs for these areas, but considerable
cloudiness and limited insolation will likely keep showers and
thunderstorms at a minimum. Highs today have been lowered further
with most lower deserts enjoying cooler than normal middle 90s.

For Sunday, considerable drying will begin as the high center
initially over Texas will shift northwestward into New Mexico and
then into southern Utah Sunday night. This will turn our flow
southeasterly and advect in much drier air into the region Sunday
into Monday. Rain chances for Sunday will mainly be confined to
southeast California and southwest Arizona and the higher terrain
north and east of Phoenix. Not anticipating any significant
flooding concerns on Sunday due to the drying taking place, but
can't rule out some strong wind gusts across our western zones.
The drying will allow for temperatures to recover with highs near
normal for Sunday and then a few degrees above normal for early
next week.

By Tuesday night into Wednesday the closed low off California
should finally lift to the northeast and then east across the
Great Basin and northern Arizona on Thursday. This will allow for
lowering heights and turning our flow out of the west/southwest
which will bring in even drier air. Forecast highs for late next
week have been lowered with lower desert readings mainly in the
upper 90s, or a couple degrees below seasonal normals. PWATs are
forecast to crater to below a half an inch signaling near zero
PoPs for the entire region.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Somewhat drier and more stable air seeping in from the east will
allow convective activity to slowly diminish over the region today
through this evening, with winds mainly reverting to typical diurnal
trends. Although there is still a chance that showers/thunderstorm
could directly impact one or more of the terminals, there is not
enough confidence to include VCTS/VCSH in the tafs at this time.

Southeast California/Southwest Arizona including KIPL and KBLH:

Another round of afternoon and evening thunderstorms is possible
this afternoon/early evening as a fair amount of
moisture/instability remains over the region., with VCTS/VCSH
included in the tafs to reflect this possibility. BKN to OVC cigs
will remain through the mid and high layers generally 14kft or
above. WInds to remain mainly out of a southeasterly direction at
KIPL and a southern direction at KBLH through the taf period.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed today.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this evening for AZZ530>533.

CA...Flash Flood Watch through this evening for CAZ560-561-564-565-
     567>570.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Percha
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 9, 7:47 AM PST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
847 AM MST SAT SEP 9 2017

AZZ532-535-536-CAZ565-091630-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
Imperial County Southeast CA-
847 AM MST SAT SEP 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
SOUTHEASTERN IMPERIAL COUNTIES UNTIL 930 AM MST/930 AM PDT/...

At 846 AM MST/846 AM PDT/, Doppler radar was tracking a strong
thunderstorm 7 miles east of San Luis, or 8 miles southeast of
Somerton, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Yuma, Somerton, Gadsden, Fortuna Foothills, San Luis, Araby and
Winterhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3250 11481 3275 11471 3270 11439 3257 11417
      3233 11428
TIME...MOT...LOC 1546Z 219DEG 14KT 3248 11464

18
Special weather statement, Sep 9, 9:43 AM PST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1043 AM MST SAT SEP 9 2017

AZZ530-531-533-091830-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-
1043 AM MST SAT SEP 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ...NORTH CENTRAL
YUMA AND RIVERSIDE COUNTIES UNTIL 1130 AM MST...

At 1043 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Blythe to near Quartzsite
to 10 miles south of Kofa Wildlife Refuge. Movement was northeast at
25 mph.

Winds in excess of 40 mph will be possible with these storms
crossing Interstate 10.

Locations impacted include...
Quartzsite, Brenda, Vicksburg Junction, Kofa Wildlife Refuge, Bouse,
Palm Canyon, Ehrenberg and Poston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3393 11390 3364 11365 3329 11398 3344 11434
      3363 11451 3401 11446 3403 11444
TIME...MOT...LOC 1743Z 217DEG 20KT 3369 11442 3361 11421 3334 11398

18

The radar

The Yuma radar (KYUX), 127 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
September 9, 10:15 AM PST to 1:15 PM PST
Where
Riverside County, 1.51 mi NNW of Blythe to 2.82 mi NNE of Mesaville
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
33.639, -114.614

Scattered thunderstorms developed along the lower Colorado River Valley during the morning hours on September 9th, and some of the stronger storms produced locally heavy rainfall which affected areas around the town of Blythe. Peak rain rates were in excess of one inch per hour and were sufficient to cause an episode of flash flooding. According to local law enforcement, at 1023PST U.S. Highway 95 was closed about 7 miles north of Blythe due to flash flooding. Water was reported to be 3 feet deep in the road and 2 water rescues were needed as a result of the flooding. Fortunately no injuries were reported in association with the water rescues. A Flash Flood Warning had been issued prior to the flash flooding; it was issued at 1014PST and was in effect until 1315PST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714976.